Winter Storm, Pawnee
- When
- March 2, 12:00 AM CST to March 3, 2:00 AM CST
- Where
- Pawnee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.317, -96.699 (the zone’s center; the record gives no point)
Arctic air surged south into eastern Oklahoma late on March 1st ahead of a strong upper level disturbance that moved from the Southern Rockies into the Southern Plains. Precipitation developed over the region as this system approached during the late evening of the 1st.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Arctic air surged south into eastern Oklahoma late on March 1st ahead of a strong upper level disturbance that moved from the Southern Rockies into the Southern Plains. Precipitation developed over the region as this system approached during the late evening of the 1st. Periods of light freezing rain and sleet occurred across much of the area through the morning of the 2nd. Thunderstorms developed over the shallow cold air near the ground and resulted in heavy sleet across a lot of the region through late afternoon. Snow developed into the area during the evening of the 2nd as the strong upper level disturbance finally translated across the area. The precipitation ended during the early morning hours of the 3rd. Several inches of snow and sleet covered much of the region and resulted in travel difficulties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 1, 11:37 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1137 PM CST SAT MAR 1 2014
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
ARCTIC COLD FRONT STRETCHING FROM SOUTH CENTRAL OK INTO FAR NW
ARKANSAS WILL CONTINUE TO PUSH SOUTHEAST TONIGHT WITH TERRAIN OVER
NE OK AND SE OK SLOWING THE PROGRESS THROUGH EARLY SUNDAY MORNING.
PRECIPITATION WILL CONTINUE TO INCREASE EARLY TONIGHT WITH FAIRLY
QUICK TRANSITION FROM FZRA TO SLEET ACROSS NE OK...MORE PROLONGED
PERIOD OF FZRA LIKELY TO THE SOUTH AND EAST...ESPECIALLY IN FSM
AREA SUNDAY. IFR TO LIFR CONDITIONS WILL PREVAIL THROUGH MOST OF
THE FORECAST...WITH PRECIP ALL SLEET AND SOME SNOW BY THE END OF
THE PERIOD.
&&
.PREV DISCUSSION... /ISSUED 941 PM CST SAT MAR 1 2014/
..UPDATE...
DISCUSSION...
AREAS OF FREEZING DRIZZLE CONTINUE TO EXPAND ACROSS NORTHEAST
OKLAHOMA BENEATH INTENSE WARM ADVECTION ATOP THE SHALLOW COLD
DOME. SLICKS SPOTS WILL CONTINUE TO WORSEN AS A RESULT.
LATEST DATA CONTINUE TO SUPPORT AN INCREASE IN COVERAGE OF LIGHT
PRECIP AS MOISTURE ADVECTION CONTINUES ATOP ADVANCING COLD FRONT.
ADDITIONALLY...A ZONE OF STRONGER FORCING CONTINUES TO BE SHOWN TO
DEVELOP LATER TONIGHT ALONG THE ELEVATED FRONTAL ZONE WITH
CONVECTION BECOMING MORE LIKELY WITH TIME. GIVEN THE PERSISTENCE
IN THE HRRR SOLUTIONS THE UPDATE WILL INCLUDE A ZONE OF HIGHER
THUNDER CHANCES...WHICH WILL ALSO CORRESPOND TO LOCALLY HEAVY
PRECIP AMOUNTS. PRECIP TYPE FORECASTS WERE LEFT LARGELY IN PLACE
AS WE AWAIT ADDITIONAL DATA...HOWEVER THE TREND SEEMS TO BE TOWARD
A COLDER BOUNDARY TEMP WHICH WOULD FAVOR A QUICKER TRANSITION
TOWARD SLEET. THIS WILL BE FURTHER REVIEWED AS DATA BECOME
AVAILABLE. THE UPDATE ALSO ADJUSTED FOR THE OBSERVED TEMP TRENDS
WHICH IS SLIGHTLY FASTER WITH THE POST FRONTAL COOLING. DANGEROUS
WIND CHILLS CAN BE EXPECTED ACROSS NE OK LATE TONIGHT...AND MOST
LOCATIONS SUNDAY NIGHT INTO MONDAY.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING FROM 6 AM SUNDAY TO 6 AM MONDAY FOR OKZ049-
OKZ053-OKZ076.
WINTER STORM WARNING UNTIL MIDNIGHT MONDAY FOR OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ064.
WINTER STORM WARNING UNTIL 6 AM MONDAY FOR OKZ062-OKZ063-OKZ065-
OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-
OKZ074-OKZ075.
AR...WINTER STORM WARNING UNTIL 6 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019.
ICE STORM WARNING FROM 6 AM SUNDAY TO 6 AM MONDAY FOR ARZ020-
ARZ029.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 519 PM CST SAT MAR 1 2014 ARZ001-002-010-011-019-020-029-OKZ049-053>076-021100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 518 PM CST SAT MAR 1 2014 ...SIGNIFICANT WINTER STORM LATE TONIGHT THROUGH SUNDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER MIDNIGHT. WINTER WEATHER. SLEET ACCUMULATION. RISK...LIMITED. AREA...NEAR THE OKLAHOMA KANSAS BORDER. ONSET...AFTER MIDNIGHT. ICE ACCUMULATION. RISK...LIMITED. AREA...ALONG AND NORTH OF A LINE FROM MCALESTER TO FAYETTEVILLE. ONSET...LATE EVENING. WIND CHILL. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA. ONSET...AFTER MIDNIGHT. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA. ONSET...ONGOING. DISCUSSION... PRECIPITATION WILL BEGIN TO INCREASE ACROSS THE REGION LATE THIS EVENING...AND INCREASE IN COVERAGE OVERNIGHT INTO SUNDAY MORNING. LOCATIONS NORTH OF A LINE FROM MCALESTER TO FAYETTEVILLE ARE MOST LIKELY TO EXPERIENCE FROZEN PRECIPITATION TONIGHT. A MIXTURE OF FREEZING RAIN AND SLEET WILL INITIALLY DEVELOP TOWARD THE OKLAHOMA KANSAS BORDER...AND DEVELOP SOUTHWARD OVERNIGHT. ACCUMULATING SLEET IS LIKELY ACROSS FAR NORTHEAST OKLAHOMA...WHILE ICE ACCUMULATION IS MORE LIKELY FURTHER SOUTHWARD. ADDITIONALLY...ISOLATED THUNDERSTORMS ARE ALSO EXPECTED OVERNIGHT WITH A LIMITED RISK OF STORMS PRODUCING HAIL UP TO QUARTER SIZE. GUSTY NORTH WINDS WILL INCREASE OVERNIGHT AS THE MUCH COLDER AIR PUSHES SOUTHWARD. THIS WILL PRODUCE DANGEROUS WIND CHILLS WHICH WILL SPREAD SOUTHWARD ON SUNDAY. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL...DANGEROUS WIND CHILL POTENTIAL. MONDAY...DANGEROUS WIND CHILL POTENTIAL. TUESDAY THROUGH FRIDAY...NO HAZARDS. EXTENDED DISCUSSION... PRECIPITATION MAY INITIALLY DIMINISH IN INTENSITY EARLY SUNDAY...BEFORE INCREASING ACROSS ACROSS SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS DURING THE DAY WITH PERIODS OF HEAVY FREEZING RAIN AND SLEET LIKELY. SIGNIFICANT ICE ACCUMULATIONS ARE LIKELY ACROSS FAR SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS WHERE AN ICE STORM WARNING IS IN EFFECT. FURTHER NORTH...PRECIPITATION WILL SPREAD BACK ACROSS NORTHEAST OKLAHOMA SUNDAY AFTERNOON AND EVENING WITH SNOW ACCUMULATIONS MOST LIKELY DURING THIS TIMEFRAME. DANGEROUS WIND CHILLS WILL CONTINUE DURING THIS TIME AS TEMPERATURES CONTINUES TO FALL. PRECIPITATION WILL COME TO AN END SUNDAY NIGHT...WITH VERY COLD TEMPERATURES CONTINUING THROUGH MONDAY. A QUICK WARM UP IS EXPECTED FOR MID TO LATE WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
24 winter storm, 1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505156, 505160, 505152, 505153, 505158, 505161, 505162, 505174, 505154, 505155, 505157, 505165, 505163, 505164, 505170, 505176, 505177, 505167, 505168, 505169, 505173, 505172, 505166, 505171, 505178.